Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 13, NWS Rapid City, SD

July 1, 2011Butte County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 1, 2011, 2:13 PM MDT for Butte County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 2:13 PM MDT (20:13 UTC)
Expired
Jul 1, 2011, 4:54 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Butte County, SD

The radar

The Rapid City radar (KUDX), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:30 PM MDTFLASH FLOODDowntown Belle Fourche, SDSTREET FLOODING ACROSS BELLE FOURCHE DUE TO POOR DRAINAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WGUS53 KUNR 012013
FFWUNR
SDC019-020200-
/O.NEW.KUNR.FF.W.0013.110701T2013Z-110702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA...

* UNTIL 800 PM MDT

* AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  SOUTH CENTRAL BUTTE COUNTY. UP TO AN INCH AND A HALF OF RAINFALL   
  HAS FALLEN IN BELLE FOURCHE AND SURROUNDING AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  DOWNTOWN BELLE FOURCHE...BELLE FOURCHE RESERVOIR AND FRUITDALE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
INDIAN CREEK...OWL CREEK...BELLE FOURCHE RIVER...REDWATER RIVER...
STINKINGWATER CREEK...HAY CREEK...FALSE BOTTOM CREEK...MALONEY
CREEK...WILLOW CREEK...CROW CREEK AND MIDDLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4478 10359 4461 10359 4460 10396 4478 10396

$$

CALDERON
1 follow-up statement
219 
WGUS73 KUNR 012254
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT FRI JUL 1 2011

SDC019-012309-
/O.CAN.KUNR.FF.W.0013.000000T0000Z-110702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE SD-
454 PM MDT FRI JUL 1 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL BUTTE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4478 10359 4461 10359 4460 10396 4478 10396

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:00 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 10:00 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT FRI JUL 1 2011

.DISCUSSION...SHORT WAVE OVER NCNTRL NE IS MOVING NE TOWARD SCNTRL
SD. BAND OF THUNDERSTORMS AHEAD OF SYSTEM ARE MOVING ACROSS TRIPP
COUNTY...WITH LIGHTER SHOWERS TO THE WEST...FROM DUPREE TO PINE
RIDGE...AND ANOTHER BAND ALONG THE EASTERN EDGE OF THE BLACK HILLS.
WITH TRACK OF LOW...PRECIP WILL BE SLOW TO CLEAR THIS AFTERNOON. AT
THE SURFACE...COLD FRONT WELL TO THE EAST AND SOUTH OF AREA...WITH
TROF EXTENDS FROM NERN CO TO NWRN WY. COOLER AIR HAS PUSHED INTO WRN
SD BEHIND THE FRONT...AND ALONG WITH EXTENSIVE CLOUD COVER...WILL
LOWER MAX TEMPS FOR TODAY.

&&

.AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
MORNING...WITH A FEW LINGERING INTO THE AFTERNOON. AREAS OF MVFR
WITH LCL IFR CIGS WILL CONTINUE THROUGH THE MORNING...WITH
CONDITIONS IMPROVING THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SS/AC
Hazardous weather outlook, Jul 1, 4:35 AM MDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MDT FRI JUL 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
435 AM MDT (535 AM CDT) FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
INTO SATURDAY NIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
ACROSS THE BLACK HILLS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 1, 9:07 AM MDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 AM MDT FRI JUL 1 2011

SDZ046-047-049-011600-
MELLETTE SD-TODD SD-TRIPP SD-
1007 AM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE...EASTERN TODD
AND TRIPP COUNTIES UNTIL 1100 AM CDT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WITTEN TO 10 MILES
EAST OF SPARKS...AND MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  CLEARFIELD...
  MILLBORO...
  IDEAL...
  WEWELA...
  COLOME...
  HAMILL...

SANDERS
Local storm report, Jul 1, 11:50 AM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 AM MDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG 7 N IDEAL               43.65N 99.92W
06/30/2011                   TRIPP              SD   TRAINED SPOTTER

            STRONG THUNDERSTORM WINDS--ESTIMATED 70 MPH--MOVED EMPTY
            STOCK TANKS, BROKE SOME SMALL BRANCHES, AND STRIPPED SOME
            ROOFING TIN FROM A BUILDING.

0330 PM     TSTM WND DMG     15 E ARDMORE            43.02N 103.36W
06/30/2011                   FALL RIVER         SD   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS BLEW OVER A PROPANE TANK AND
            DAMAGED AN OUTBUILDING.

&&

DBARBER
Local storm report, Jul 1, 12:28 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     2 ESE OKREEK            43.37N 100.34W
06/30/2011  E60.00 MPH       TODD               SD   TRAINED SPOTTER

            BLEW SHINGLES OFF ROOF AND OVERTURNED SMALL STRUCTURE

0923 PM     TSTM WND GST     5 N HAMILL              43.66N 99.64W
06/30/2011  E60.00 MPH       TRIPP              SD   TRAINED SPOTTER

1000 PM     TSTM WND DMG     7 N IDEAL               43.65N 99.92W
06/30/2011                   TRIPP              SD   TRAINED SPOTTER

            STRONG THUNDERSTORM WINDS--ESTIMATED 70 MPH--MOVED EMPTY
            STOCK TANKS, BROKE SOME SMALL BRANCHES, AND STRIPPED SOME
            ROOFING TIN FROM A BUILDING.

&&

DBARBER
Special weather statement, Jul 1, 1:03 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT FRI JUL 1 2011

SDZ012-073-012030-
BUTTE-SOUTHERN MEADE CO PLAINS-
103 PM MDT FRI JUL 1 2011

A FUNNEL CLOUD HAS BEEN REPORTED AROUND NISLAND AND VALE. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT EXPECTED...MORE WEAK FUNNEL CLOUDS MAY
DEVELOP...BUT ARE NOT LIKELY TO REACH THE GROUND.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:37 PM MDTFlash Flood WarningUNR3 hr
Jun 30, 7:31 PM MDTSevere Thunderstorm WarningUNRBennett, Todd59 min
Jun 30, 8:14 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp61 min
Jun 30, 8:46 PM MDTSevere Thunderstorm WarningUNRTripp29 min
Jun 30, 8:53 PM MDTSevere Thunderstorm WarningUNRMellette52 min
Jun 30, 9:03 PM MDTSevere Thunderstorm WarningUNRButte, Harding57 min
Jun 30, 9:09 PM MDTSevere Thunderstorm WarningUNRMellette, Tripp41 min
Jul 1, 9:33 AM MDTSevere Thunderstorm WarningUNRTripp51 min

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.